Heavy Rain, Scott
- When
- July 22, 3:45 PM CST to 6:30 PM CST
- Where
- Scott County, 5.82 mi SW of Scott State Park
- Reported by
- Public
- Coordinates
- 38.610, -100.980
Rainfall was estimated to be between 4 and 5 inches.
A weak cold front moved into a very unstable airmass during the afternoon hours and helped to generate thunderstorms. A few of the storms produced hail and strong winds but the main threat was heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak cold front moved into a very unstable airmass during the afternoon hours and helped to generate thunderstorms. A few of the storms produced hail and strong winds but the main threat was heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT THU JUL 22 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES FAR WEST AND NORTH THIS EVENING, AND THEN THE POSITION OF COLD FRONT ACROSS WESTERN KANSAS ON SATURDAY WITH ASSOCIATED CLOUDS, HIGH TEMPS, AND THUNDERSTORMS. A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE FROM THE PACIFIC NORTHWEST AND ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST TONIGHT. THIS FEATURE WILL PUSH A WEAK TROUGH AND COOL FRONT MORE EAST INTO SOUTHWEST KANSAS TONIGHT. MOISTURE CONVERGENCE AND HEATING COULD GENERATE A FEW THUNDERSTORMS WEST OF A HAYS TO GARDEN CITY TO ELKHART LINE THIS EVENING BUT A LACK OF UPPER LEVEL FORCING AND DYNAMICS SHOULD KEEP THESE STORMS SCATTERED. THEY THEN SHOULD QUICKLY DISSIPATE AFTER SUNSET OR BEFORE MIDNIGHT. CURRENT POPS AND QPF WERE UNCHANGED. A MORE SUBSTANTIAL SHORTWAVE TROUGH THEN MOVES INTO THE NORTHERN PLAINS ON SATURDAY MORNING AND INTO THE UPPER MIDWEST ON SATURDAY EVENING PUSHING A COLD FRONT FARTHER SOUTH INTO SOUTHWESTERN KANSAS ON SATURDAY AFTERNOON AND EVENING. THE MODELS DIFFER A BIT ON TIMING OF THE COLD FRONT INTO THE CENTRAL FA WITH THE WRF THE FASTEST AND HAS IT THROUGH DODGE CITY AROUND NOON WHILE THE GFS HAS IT THROUGH AROUND 5 TO 7 PM. WILL GO ABOUT MIDDLE OF THE ROAD FOR NOW. WILL KEEP POPS OF 20 TO 40 PERCENT GOING. THE OUTLOOK FOR ANY SEVERE THUNDERSTORMS LOOKS SMALL AS MUCH OF THE UPPER JET AND DYNAMICS STAYS NORTH OF THE REGION. THE MAIN THREAT WOULD BE AREAS OF HEAVY RAINFALL AND LIGHTNING. FOR TONIGHT LOOK FOR MOSTLY CLEAR SKIES EAST AND PARTLY TO MOSTLY CLOUDY SKIES WEST THIS EVENING. OVERNIGHT LOWS WILL AGAIN BE MILD WITH SOUTH WINDS OF 10 TO 20 MPH EXCEPT FAR NORTHWEST FA NEAR THE TROUGH. LOWS SHOULD RANGE FROM AROUND 70 FAR WEST TO THE MID 70S EAST. ON FRIDAY SOUTH WINDS INCREASE TO 20 TO 30 MPH WITH MOSTLY SUNNY SKIES AND HIGHS AROUND 100. FOR FRIDAY NIGHT THE COLD FRONT SHOULD BE JUST NORTH OF THE FA WITH SOUTH WINDS AND LOWS IN THE LOW TO MID 70S. ON SATURDAY AS MORE CLOUDS INCREASE WITH THE COLD FRONT AND SOME STORMS BREAK OUT IN THE AFTERNOON, OUR HIGH TEMPS SHOULD RANGE FROM THE UPPER 80S NORTH TO THE MID 90S SOUTH AHEAD OF THE COLD FRONT. DAYS 3-7... MEDIUM RANGE MODELS GENERALLY AGREE INDICATING AN UPPER LEVEL TROUGH OF LOW PRESSURE CONTINUING TO TRACK EAST ACROSS THE GREAT LAKES REGION SUNDAY. A PROJECTED STALLED ATTENDANT COLD FRONT JUST ACROSS OUR SOUTHERN FRINGE...POSSIBLY JUST INTO OKLAHOMA AND THE TEXAS PANHANDLE...IS EXPECTED TO BEGIN EDGING SLOWLY BACK TO THE NORTH ACROSS SOUTHWEST KANSAS LATE SUNDAY. THE GFS AND ECMWF ALSO HINT AT A H5 VORT MAX LIFTING NORTHEAST ACROSS THE WESTERN HIGH PLAINS DURING THIS GENERAL TIME FRAME SUNDAY. COMBINED WITH INCREASED LOW LEVEL CONVERGENCE IN ASSOCIATION WITH THE FRONTAL BOUNDARY, THIS WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF CENTRAL AND WESTERN KANSAS. HOWEVER, A WEAKER FLOW ALOFT WILL REMAIN WHICH COULD LIMIT POTENTIAL CONVECTION. AS A RESULT OF THIS AND THE UNCERTAINTY OF TIMING AND POSITIONING OF THE FRONT, WILL RETAIN THE 30 POPS CURRENTLY IN PLACE FOR SUNDAY AFTERNOON AND EVENING. UPPER LEVEL RIDGING BUILDING BACK INTO THE CENTRAL PLAINS SHOULD LEAD TO DRIER CONDITIONS RETURNING TO WESTERN KANSAS AS EARLY AS MONDAY AND PREVAILING THROUGH THE MIDDLE OF NEXT WEEK. HIGH TEMPERATURES ARE EXPECTED TO BE FAIRLY SEASONAL SUNDAY AS A COLD FRONT STALLS OUT ACROSS OUR SOUTHERN FRINGE...POSSIBLY JUST INTO OKLAHOMA AND THE TEXAS PANHANDLE. THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS NORTHERN PORTIONS OF THE CWA TO THE MID 20S(C) SOUTH. IN ADDITION, INCREASED CLOUDINESS IN RELATION TO THE FRONTAL BOUNDARY COULD POTENTIALLY HINDER CLIMBING TEMPERATURES. SO, SHOULD EXPECT HIGHS FROM THE UPPER 80S(F) TO THE LOWER 90S(F) ON SUNDAY. A GRADUAL WARMING TREND IS EXPECTED NEXT WEEK AS UPPER LEVEL RIDGING BEGINS TO BUILD BACK INTO THE REGION. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE NEAR THE COLORADO BORDER WILL EDGE NORTHEAST INTO EXTREME WESTERN KANSAS TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND JUST AHEAD OF THE TROUGH...PRIMARILY WEST OF A KHYS TO KDDC LINE. OUTSIDE OF ANY POTENTIAL CONVECTION, VFR CONDITIONS CAN BE EXPECTED THROUGH LATE FRIDAY MORNING. WINDS WILL SUBSIDE 10 TO 20KT OVERNIGHT WITH WINDS INCREASING 20 TO 30KT AGAIN BY MID DAY FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 99 73 91 / 0 0 10 30 GCK 73 101 72 90 / 20 20 20 30 EHA 72 99 71 89 / 20 20 20 30 LBL 73 100 73 90 / 0 0 10 30 HYS 75 102 75 88 / 30 20 30 30 P28 76 99 76 96 / 0 0 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU JUL 22 2010 KSZ046-064>066-076>081-085>090-231145- RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>063-074-075-084-231145- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT- MORTON- 457 AM CDT THU JUL 22 2010 /357 AM MDT THU JUL 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND EARLY FRIDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 heavy rain, 3 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.
Rainfall was estimated to be between 4 and 5 inches.
Three inches of rainfall was observed.
The hail was mostly nickel sized but with a few larger stones.
Rainfall of 2.40 inches was observed.
Rainfall of 3 inches was measured.
The winds were estimated.
There was an estimated 2 feet of water across Falcon road as White Woman creek overflowed it's banks.
Ditches were full and there was ponding of water on many county roads. Water was over highway 96 and many low water crossings were flooded in the area.
Winds were estimated to be 60 mph.
Two to three inch diameter tree branches were broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254033, 254035, 254032, 254037, 254041, 254043, 254031, 254028, 254045, 254047.